Health care providers like doctors and nurses use many different types of injectable cortisone (or steroid) medication to treat tendonitis, carpal tunnel syndrome, and joint inflammation. Skin dimpling is an uncommmon side effect to these shots.
There are several unlikely risks to having a steroid shot, which you can read about here.
What is the Problem?
One of these risks is skin dimpling from steroid injections. This happens when the steroid solution collects at the site of injection, either in the muscle or in the fatty layer beneath the skin. The steroid changes the contour or consistency of the tissue and results in a dent or dimple in the skin.
The frequency of this side effect depends to some degree on the dose and specific type of steroid injected. Some steroids are more soluble (dissolve better) than others.
The less soluble steroids tend to last longer and have a better therapeutic effect where they’re injected (generally a good thing). However, these less soluble steroids may cause more skin dimpling than the ones that dissolve better – it’s sort of a rock and hard place problem!
Skin dimpling is more likely in areas where there’s not much padding, like on the bony thumb side of the wrist, a common place for tendonitis.
How Long Does the Side Effect Last?
The effects of dimpling will appear within one to four months and may last for six months to over a year.
Some types of steroid are more commonly linked to skin dimpling (also known as fat atrophy or subcutaneous atrophy) than others. Triamcinalones (try-am-sin-alones) are the most widely known offenders, but other steroid types can potentially create this side effect.
What Can be Done to Prevent This?
Make sure you understand which steroid your doctor is using and whether he has seen this side effect in the past or not.
Deeply massage the site of the injection during the one or two hours after the shot. This will keep the steroid from accumulating under the skin and will disperse any steroid that is outside of the desired treatment area.
Patti Jackson says
I had a triamcinalones steroid injection in my tricep due to tendonitus pain. NO ONE shared the possible dimpling side effect prior or I would NOT have had the injection. My dimpling is more like a divit – very deep. I don’t know if it will ever go away ? I also was not told to massage the injection area to distribute the injection medication to have possibly prevented the outcome. Highly consider a option to this injection if possible or have a long discussion w/ your Medical provider prior.
I have to agree with Patti. My injection was done on my buttock and is a large divit. I was never told of side effects or about massage. You also should consider if the injection will work or not. In my case it did not and now I have to live with the side effects.
I have the same divit described above from a steriod injection given in 8 months ago. Nothing was discussed about a possible side affect like this as I was given this injection for allergies. The nurse did not go into the muscle and the injection was rather painless to my surprise. I have had a plastic surgeon look at the site on my butt and the price to repair through fat replacement is about $2,500.00 I have taken this back to the MD for an explanation as I know this injection was not given correctly or with the correct size needed. I am of slim build so there is no problem getting to that muscle. She simply didn’t try.
I also had an injection just above the buttocks area for back pain and was shocked months later that I found this large dent, I was not aware of these symptoms because a previous doctor had given me a few and this never happened, I also was not informed. When l returned to my doctor and mentioned it is when he told me about muscle atrophy and stated it would go away in time and with exercise 9 months now and still there.
Vita Powlison says
WOW Gotta Love the WWW.
I noticed ( what seems like a huge crater ) on my upper left butt cheek. Im very thin and dont have any gludious Maximus to spare. Its been about 5 monthes since i got the shot. Was really scared when what seems like over night it appeared. When laying on side its so deep you can feel the BACK of my hip bone. Very scary. Wish I could post a pic . Looks deformed. I cant imagine it ever filling into. A smooth state . Certainly not worth being deformed for a temporary injury . Thanks all for sharing your info. I can at least rest knowing its not life threatening.